On the Inconsistency of Instrumental Variables Estimators for the Coefficients of Certain Dummy Variables
David Giles ()
Journal of Quantitative Economics, 2017, vol. 15, issue 1, 15-26
Abstract In this paper we consider the asymptotic properties of the Instrumental Variables (IV) estimator of the parameters in a linear regression model with some random regressors, and other regressors that are dummy variables. The latter have the special property that the number of non-zero values is fixed, and does not increase with the sample size. We prove that the IV estimator of the coefficient vector for the dummy variables is inconsistent, while that for the other regressors is weakly consistent under standard assumptions. However, the usual estimator for the asymptotic covariance matrix of the I.V. estimator for all of the coefficients retains its usual consistency. The t-test statistics for the dummy variable coefficients are still asymptotically standard normal, despite the inconsistency of the associated IV coefficient estimator. These results extend the earlier results of Hendry and Santos (Oxf Bull Econ Stat 67:571–595, 2005), which relate to a fixed-regressor model, in which the dummy variables are non-zero for just a single observation, and OLS estimation is used.
Keywords: Dummy variables; Indicator variables; Instrumental variables; Inconsistent estimator (search for similar items in EconPapers)
JEL-codes: C20 C26 C49 (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed
Downloads: (external link)
http://link.springer.com/10.1007/s40953-016-0042-7 Abstract (text/html)
Access to the full text of the articles in this series is restricted.
Working Paper: On the Inconsistency of Instrumental Variables Estimators for the Coefficients of Certain Dummy Variables (2011)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:spr:jqecon:v:15:y:2017:i:1:d:10.1007_s40953-016-0042-7
Ordering information: This journal article can be ordered from
Access Statistics for this article
Journal of Quantitative Economics is currently edited by Dilip Nachane and P.G. Babu
More articles in Journal of Quantitative Economics from Springer, The Indian Econometric Society (TIES) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla ().